Tornadoes · United States · Missouri · 2005
F0 tornado, Boonville, Missouri, August 13, 2005
This F0 tornado ran 8.0 miles across Cooper County on August 13, 2005, touching down at 3:53 PM CDT and reaching 100 yards wide. It killed nobody, and did $50,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
F040 to 72 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
F173 to 112 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
F2113 to 157 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
F3158 to 206 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
F4207 to 260 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
F5261 to 318 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- F0
- Date
- August 13, 2005
- Touchdown
- 3:53 PM CDT (20:53 UTC)
- Path length
- 8.0 miles (12.9 km)
- Path width
- 100 yards (91 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $50,000
- County
- Cooper County
- Touchdown point
- 38.870, -92.780
- Lift-off point
- 38.970, -92.730
- Record number
- 356
What the Weather Service recorded
F0 gustnado along the leading edge of a line of thunderstorms produced damage to several homes in southwest Boonville. Also roofs torn off trailers, and numerous trees downed.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
No tornado warning for this county appears in the archive as in force at the moment the tornado touched down.
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Slight Risk. The outlook in force was issued at 19:41 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the tornado touched down at Aug 13, 10:32 AM CDT, 5 hours 21 minutes earlier.
Area forecast discussion, Aug 13, 10:32 AM CDT, 5 hours 21 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 1032 AM CDT SAT AUG 13 2005 .DISCUSSION... SHOWERS STILL MOVING ACROSS NORTHERN MISSOURI. HAVE LOWERED HIGH TEMPS A FEW DEGREES UP NORTH TO ACCOUNT FOR THIS. SURFACE ANALYSIS SHOWS FRONT DRAPED ACROSS NORTHERN THIRD OF AREA. EXPECT TO SEE THIS MOVE SLIGHTLY FARTHER SOUTH THIS AFTERNOON AND GENERATE ANOTHER ROUND OF THUNDERSTORMS. GOING POPS HAS THIS SCENARIO COVERED WELL. HAVE LOWERED TEMPERATURE SLIGHTLY IN I70 CORRIDOR TO MATCH UP WITH MORNING TREND. ZFP ALREADY OUT. LVK && .PREV DISCUSSION... 415 AM... MUCH NEEDED RAIN WILL CONTINUE TO BE THE PRIMARY FOCUS FOR THIS FORECAST PACKAGE. STALLED SURFACE FRONT NOT EASILY FOUND AS NUMEROUS ROUNDS OF CONVECTION OVER THE PAST 24 HOURS HAS MADE A MISH-MASH OF SURFACE FEATURES OVER KS/MO. BEST ANALYSIS SHOWS A WEAK SURFACE LOW OVER CENTRAL KS WITH BOUNDARY EXTENDING EAST THROUGH CENTRAL MO. 850MB BOUNDARY LIES ACROSS NORTHERN KS AND MO. NAM/GFS/RUC/CANADIAN QPF FOCUS ON 850MB BOUNDARY FOR PRIMARY CONVECTION THIS MORNING. REGIONAL RADARS SUPPORT THIS BUT SURFACE BASED CONVECTION CONTINUES TO LIFT NORTHEAST INTO SOUTHERN HALF OF CWA. BEST ISENTROPIC LIFT ON 310K/315K SURFACES IS OVER NORTHERN MO THIS MORNING. THAT COMBINED WITH FAVORABLE RIGHT REAR QUAD OF BROAD UPPER LEVEL JET STREAK WILL PROVIDE FAVORABLE SUPPORT FOR NUMEROUS SHOWERS AND THUNDERSTORMS ACROSS NORTHERN CWA THIS MORNING. MODERATELY STRONG SOUTHERLY LOW LEVEL JET AS NOTED IN PROFILER DATA CONTINUES TO FEED DEEP MOISTURE INTO THE SURFACE BOUNDARY. LOW LEVEL JET SHOULD WEAKEN SOME BY LATE MORNING. DIFFICULT TO DETERMINE HOW FAR NORTH WEAK SURFACE FRONT WILL/CAN LIFT NORTH. SCATTERED MORNING CONVECTION OVER SOUTHERN HALF OF CWA WILL REINFORCE PRESENT LOCATION OF FRONT. WILL ALLOW FOR SLIGHT NORTHWARD DRIFT OF FRONT. WATER VAPOR IMAGERY CONTINUES TO SHOW LARGE FETCH OF MID/HIGH LEVEL SUBTROPICAL MOISTURE STREAMING NORTHEAST FROM SOUTHERN ROCKIES THROUGH MID MO RIVER VALLEY. AS NOTED YESTERDAY THIS WILL SUPPORT DEEP CONVECTION. WITH PRECIPITABLE WATER VALUES STILL IN EXCESS OF 2 INCHES WILL ONCE AGAIN HAVE TO DEAL WITH LOCALIZED HEAVY RAINFALL AND NUISANCE FLOODING. FLASH FLOOD GUIDANCE VALUES HAVE DROPPED TO THE 2 TO 2.5 INCH RANGE FROM SOUTHWEST CWA NORTHEASTWARD ALONG THE MO RIVER. DOPPLER RADAR STORM TOTALS SHOW 1 TO 2 INCH RAINS WERE COMMON SOUTH OF A MCI TO MOBERLY LINE. A BAND OF HEAVY RAINFALL BETWEEN 2 AND 4 INCHES WAS ESTIMATED TO HAVE FALLEN FROM HIGGINSVILLE TO BETWEEN MOBERLY AND BOONVILLE. DURING THE AFTERNOON AM EXPECTING TO SEE MORE SURFACE BASED CONVECTION FORM NEAR THE QUASI-STATIONARY BOUNDARY NEAR THE MO RIVER AS AIRMASS BECOMES MORE UNSTABLE. WATER VAPOR IMAGERY ALSO HINTS AT A WEAK VORTICITY LOBE OVER THE WESTERN TX PANHANDLE AND ANOTHER MORE STRUNG OUT LOBE OVER CENTRAL KS. THIS LATTER FEATURE IS PROGGED TO AID THE AFTERNOON CONVECTION ALONG THE SURFACE FRONT. SOUTH OF BOUNDARY COULD SEE SOME BREAKS IN CLOUDINESS SO IT IS POSSIBLE FOR PARTS OF SOUTHERN CWA TO SEE 90 THIS AFTERNOON. NORTHERN MO WILL STRUGGLE TO REACH UPPER 70S. WILL CONTINUE WITH LIKELY POPS FOR TONIGHT OVER ALL BUT FAR NORTHERN MO AS UPPER LEVEL DIVERGENCE FIELD ASSOCIATED WITH RIGHT REAR QUAD OF BROAD JET STREAK SHIFTS EASTWARD. SHOULD SEE SEVERAL ROUNDS OF STORMS TONIGHT. IF WIDESPREAD HEAVY RAINFALL OCCURS TODAY DAYSHIFT MAY NEED TO CONSIDER FLASH FLOOD WATCH FOR TONIGHT. FRONTAL BOUNDARY WILL CONTINUE TO BE A PLAYER IN OUR WEATHER THROUGH MONDAY AS IT REFUSES TO MOVE FAR ENOUGH AWAY. SERIES OF WEAK IMPULSES ALONG WITH ISENTROPIC LIFT WILL CONTINUE THE THREAT OF POST FRONTAL ELEVATED CONVECTION OVER SOUTHER HALF OF CWA. HAVE RAISED POPS ACROSS FAR SOUTHERN COUNTIES SUNDAY NIGHT AND MONDAY. HAVE LOWERED TEMPERATURES ACROSS SOUTHERN COUNTIES TO ACCOUNT FOR EXPECTED RAINS. MJ && .EAX WATCHES/WARNINGS/ADVISORIES... KS...NONE. MO...NONE. WFO EAX
Hazardous weather outlook, Aug 13, 12:58 PM CDT, 2 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 1258 PM CDT SAT AUG 13 2005 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-141800- ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE- JOHNSON KS-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER- PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR- BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY- RAY-CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD- CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY- 1258 PM CDT SAT AUG 13 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT PERIODS OF SHOWERS AND THUNDERSTORMS WILL AFFECT THE ENTIRE REGION THROUGH TONIGHT. A WEAK FRONTAL BOUNDARY EXTENDS FROM CENTRAL KANSAS EASTWARD THROUGH CENTRAL MISSOURI. THIS BOUNDARY WILL BE THE FOCUS FOR SHOWERS AND THUNDERSTORMS. A FEW OF THE STORMS MAY BECOME STRONG OVER WEST CENTRAL INTO CENTRAL MISSOURI...WITH GUSTY WINDS TO NEAR 50 MPH AND SMALL HAIL POSSIBLE. HEAVY RAINFALL IS LIKELY WITH ONE TO TWO MORE INCHES OF RAIN POSSIBLE BY SUNDAY MORNING. THE HEAVY RAIN IS EXPECTED OVER EAST CENTRAL KANSAS INTO CENTRAL MISSOURI INITIALLY...WITH ADDITIONAL RAIN SPREADING NORTH THROUGH THE NIGHT. SINCE HEAVY RAINS HAVE ALREADY FALLEN...THE POTENTIAL EXISTS FOR MINOR FLOODING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO BE A THREAT MAINLY ALONG AND SOUTH OF THE MISSOURI RIVER SUNDAY THROUGH MONDAY ...AS THE FRONTAL BOUNDARY REMAINS NEARLY STATIONARY DURING THIS PERIOD. SEVERAL ROUNDS OF THUNDERSTORMS ARE FORECAST TO MOVE ACROSS CENTRAL MISSOURI AND EXTREME EAST CENTRAL KANSAS. THERE WILL BE ABUNDANT MOISTURE AVAILABLE TO FUEL HEAVY RAIN PRODUCING STORMS. THERE VERY WELL COULD BE STORMS WHICH MOVE ACROSS THE SAME AREAS WHICH HAVE ALREADY RECEIVED HEAVY RAINFALL. MINOR FLOODING WILL CONTINUE TO BE A PROBLEM THROUGH MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. NRR
In the hours before
Special weather statement, Aug 13, 1:49 PM CDT, 2 hours 4 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 149 PM CDT SAT AUG 13 2005 MOZ043-044-053-054-131930- BATES-CASS-HENRY-JOHNSON- 149 PM CDT SAT AUG 13 2005 ...SIGNIFICANT WEATHER ALERT FOR NORTHEASTERN BATES...NORTHWESTERN HENRY...SOUTHEASTERN CASS AND SOUTHWESTERN JOHNSON COUNTIES... AT 146 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM MERWIN TO 8 MILES NORTHWEST OF APPLETON CITY...OR ALONG A LINE EXTENDING FROM 15 MILES NORTHWEST OF BUTLER TO 8 MILES NORTHWEST OF APPLETON CITY...MOVING EAST AT 40 MPH. THESE STORMS WILL BE... NEAR ADRIAN BY 155 PM CDT. NEAR ARCHIE BY 200 PM CDT. NEAR BALLARD BY 205 PM CDT. NEAR DAYTON BY 215 PM CDT. NEAR CREIGHTON BY 225 PM CDT. NEAR URICH BY 230 PM CDT. WINDS BETWEEN 40 AND 50 MPH ARE EXPECTED WITH THESE STORMS. LVK
Special weather statement, Aug 13, 3:19 PM CDT, 34 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 319 PM CDT SAT AUG 13 2005 MOZ038>040-045-046-132115- COOPER-HOWARD-LAFAYETTE-PETTIS-SALINE- 319 PM CDT SAT AUG 13 2005 ...SIGNIFICANT WEATHER ALERT FOR COOPER...HOWARD...NORTHEASTERN LAFAYETTE...NORTHEASTERN PETTIS AND SALINE COUNTIES... AT 315 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM MAYVIEW TO 6 MILES NORTHEAST OF SWEET SPRINGS TO SMITHTON...OR ALONG A LINE EXTENDING FROM 22 MILES NORTH OF WARRENSBURG TO 10 MILES SOUTHWEST OF MARSHALL TO 9 MILES EAST OF SEDALIA...MOVING NORTHEAST AT 35 MPH. THE LEADING EDGE OF THE LINE OF STORMS CONTAINS WINDS BETWEEN 40 AND 50 MPH. THESE STORMS WILL BE... NEAR ALMA BY 325 PM CDT. NEAR PLEASANT GREEN BY 330 PM CDT. NEAR DOVER BY 335 PM CDT. NEAR NELSON BY 340 PM CDT. NEAR WAVERLY BY 345 PM CDT. NEAR MALTA BEND BY 350 PM CDT. WINDS AROUND 50 MPH ARE EXPECTED WITH THESE STORMS. LVK
The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Springfield, MO (KSGF), 12:00Z
8.9 hours before the tornado, 243 km from the path. August 13, 2005.
- Mixed-layer CAPE
- 944 J/kg
- Mixed-layer CIN
- -58 J/kg
- Surface CAPE
- 713 J/kg
- Mixed-layer LCL
- 1289 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 129 m²/s²
- 0-3 km storm-relative helicity
- 96 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.6
- 0-3 km lapse rate
- 5.1 K/km
Springfield, MO (KSGF), 00:00Z
3.1 hours after it, 243 km from the path. August 14, 2005.
- Mixed-layer CAPE
- 1047 J/kg
- Mixed-layer CIN
- -71 J/kg
- Surface CAPE
- 1872 J/kg
- Mixed-layer LCL
- 1464 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 54 m²/s²
- 0-3 km storm-relative helicity
- 115 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 5.8 K/km
The radar
The Pleasant Hill radar (KEAX), 131 km away, was scanning. The volume nearest the touchdown began at 20:51 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 19:50 UTC | TSTM WND DMG | Cole Camp | Benton, MO | TREES DOWN ON HIGHWAY 52 NEAR COLE CAMP. ESTIMATED 60+ MPH WINDS. |
| 19:50 UTC | TSTM WND DMG | Cole Camp | Benton, MO | TREES DOWN ON HIGHWAY 52 NEAR COLE CAMP. ESTIMATED 60+ MPH WINDS. |
| 20:35 UTC | TSTM WND GST 60 | 2 Se Versailles | Morgan, MO | ESTIMATED 60 MPH WINDS |
| 21:00 UTC | TSTM WND DMG | Boonville | Cooper, MO | SOUTHWEST SIDE OF BOONVILLE - ROOF DAMAGE, TRAILER DAMAGE, TREE LIMBS DOWN |
| 21:15 UTC | TSTM WND DMG | New Franklin | Howard, MO | POWER LINE SNAPPED |
| 21:20 UTC | TSTM WND DMG | Columbia | Boone, MO | SEVERAL LARGE TREES AND POWER LINES DOWNED OVER THE NORTHERN PART OF THE CITY OF COLUMBIA...SEVERAL ARE ALSO BLOCKING ROADS. |
| 21:30 UTC | TSTM WND DMG | 15 Ne New Franklin | Howard, MO | LARGE TREE LIMBS ON STATE ROUTE EE NEAR THE HOWARD/BOONE COUNTY LINE. |
| 21:40 UTC | TSTM WND DMG | Sturgeon | Boone, MO | TREES DOWNED |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2005 tornado in MissouriEvery tornado in Missouri since 1950Warnings in force in Missouri nowThe forecast where you are
The other tornadoes of August 13, 2005
1 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| August 13 | 3:51 PM EST | F1 | Fulton, IN | 0.8 | 75 | $30,000 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.